Missouri, 2014

Hail and Damaging Winds in Missouri, June 22, 2014

June 22, 2014 · NWS DVN · 3 events in 2 counties and zones

A low pressure system moved from southern Nebraska into southeast Iowa on June 22, 2014. A warm and unstable air mass in place triggered a complex of thunderstorms that moved across southeast Iowa, western Illinois and northeast Missouri during the late morning and afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A low pressure system moved from southern Nebraska into southeast Iowa on June 22, 2014. A warm and unstable air mass in place triggered a complex of thunderstorms that moved across southeast Iowa, western Illinois and northeast Missouri during the late morning and afternoon hours. There were several reports of damaging winds and large hail from these severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 22, 12:02 PM CST, 25 minutes earlier.

Area forecast discussion, Jun 22, 12:02 PM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
102 PM CDT SUN JUN 22 2014

.UPDATE...
ISSUED AT 100 PM CDT SUN JUN 22 2014

SEVERE THUNDERSTORM WATCH IN EFFECT FOR MUCH OF THE DVN CWA UNTIL
7 PM THIS EVENING. LINE OF THUNDERSTORMS IN OUR NW CWA MOVING INTO
SBCAPES OF 3000-4000 J/KG. THIS LINE HAS ALREADY PRODUCED STRONG
WINDS AND ISOLATED HAIL ALONG WITH VERY HEAVY RAINFALL. HAD A
REPORT OF 2.40 INCHES OF RAIN IN BENTON COUNTY WITH THIS LINE.
OTHER STORMS WERE DEVELOPING IN SOUTHERN IA AND NORTHERN MO AND
WILL UPSCALE THIS AFTERNOON.

UPDATE ISSUED AT 1004 AM CDT SUN JUN 22 2014

HAVE INCREASED POPS WEST OF THE MS RIVER AS MCS CONTINUES TO MAKE
SLOW BUT STEADY PROGRESS ACROSS CENTRAL IA. PLENTY OF SUNSHINE IN
EASTERN IA AHEAD OF THE MCS WITH SBCAPES ALREADY NEARING 3000 J/KG
WITH DCAPE ALSO INCREASING. SPC HAS ADDED EASTERN IA TO A SLIGHT
RISK FOR THIS AFTERNOON WITH DAMAGING WIND THE MAIN THREAT WITH
MARGINAL SEVERE HAIL ALSO. STORMS WILL BE MOVING RATHER SLOWLY SO
TORRENTIAL RAINS WILL ALSO BE A CONCERN AS PRECIPITABLE WATERS
INCREASE TO OVER 1.50 INCHES. THERE WILL BE THE POTENTIAL FOR LOCALIZED
FLASH FLOODING ESPECIALLY WHERE HEAVY RAINS HAVE FALLEN IN THE
PAST WEEK.

&&

.SYNOPSIS...
ISSUED AT 249 AM CDT SUN JUN 22 2014

LATEST SFC ANALYSIS SHOWS SURFACE LOW OVER SOUTH CENTRAL NE WITH
A WEAK STATIONARY FRONT STRETCHING ACROSS NORTHERN SECTIONS OF THE
CWFA. DEW POINTS HOLDING IN THE 60S AND LIGHT WINDS IN THE FRONTAL
ZONE SUPPORTING FOG DEVELOPMENT ALONG HWY 20 CORRIDOR IN
PARTICULAR. ALOFT...NEAR ZONAL FLOW ACROSS THE CENTRAL US AT 500MB
WITH WEAK RIDGING OVER THE UPPER MISSISSIPPI VALLEY. FESTERING
WEAK CONVECTION VICINITY LSX AND MORE VIGOROUS STORMS OVER NW IA
CURRENTLY HEADED EAST-SOUTHEASTWARD.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 249 AM CDT SUN JUN 22 2014

MAIN FORECAST CONCERN IN THE SHORT TERM IS POTENTIAL PRECIP TODAY.
RECENT MODEL SOLUTIONS REGARDING PRECIPITATION HAVE BEEN LARGELY
OVERDONE...THUS OVERALL CONFIDENCE IN SHORT TERM MODEL SOLUTIONS IS
LOWER THAN NORMAL.  ECMWF FOR EXAMPLE GROSSLY OVERFORECAST FORCING
AND PRECIP YESTERDAY.  THUS...FOR SHORT TERM WILL RELY ON BLEND OF
THIS MORNINGS MORE CONSERVATIVE HRRR...NAM...AND RUC.

STORMS CURRENTLY OVER NORTHWEST IA ARE HINTED AT BY HRRR AND RUC.
BOTH AGREE WITH WEAKENING TREND AS THE CONVECTION COMES UP AGAINST
THE UPPER RIDGE.  GIVEN THIS EXPECTATION...THE MOST LIKELY
OPPORTUNITY FOR RAIN LOCALLY WILL COME THIS AFTERNOON AS THE UPPER
RIDGE SLIDES A BIT FARTHER EAST AND A SHORT WAVE PUSHES INTO WESTERN IA.
CONVECTION SHOULD FIRE IN CENTRAL IA AND PUSH EAST INTO WESTERN
SECTIONS OF THE CWFA THIS AFTERNOON.  AS A RESULT...RAIN CHANCES
HAVE BEEN LOWERED ACROSS THE BOARD FOR THIS MORNING AND SHIFTED A
BIT WEST FOR THE AFTERNOON.  PRECIP CHANCES WILL CONTINUE OVERNIGHT
AS WEAK CYCLONIC FLOW AND A STRONGER SHORT WAVE OVERTAKE THE
REGION.

DMD

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 249 AM CDT SUN JUN 22 2014

MONDAY INTO MONDAY EVENING STILL ON TRACK FOR BEST PCPN CHCS IN
NEXT FEW DAYS. MODELS CONTINUE TO DIVERGE ON WHETHER ANY PHASING
OCCURS BETWEEN SOUTHERN CANADA SHORTWAVE AND ENERGY RIPPLING IN
UNDERCUTTING QUASI-ZONAL FLOW... WITH MOST OF RECENT MODELS NOW
SHOWING NO PHASING. PHASING WILL HAVE SIGNIFICANT IMPACTS ON PCPN
AMOUNTS AND COVERAGE... AS MORE PHASED SCENARIO WOULD SUPPORT MCS
WITH WIDESPREAD HEAVIER RAINS OF 1-3+ INCHES. BUT... ATTIM THE
FCST IS TRENDING LOWER ON QPF AMOUNTS AND HARBORS SOME UNCERTAINTY
ON PCPN COVERAGE MONDAY INTO MONDAY EVENING GIVEN LACK OF PHASING
SUGGESTED BY MOST MODEL SOLUTIONS. THE CONCERN WITH NO PHASING IS
THE POTENTIAL FOR SOME OF AREA TO BE SPLIT BY BETTER COVERAGE WITH
ONE DISTURBANCE AND MORE CONCENTRATED BATCH OF CONVECTION LIFTING
NORTHEASTWARD INTO UPPER MIDWEST AND AWAY FROM CWA... WHILE
ANOTHER DISTURBANCE AND MORE ORGANIZED CONVECTION SHIFTS E/SE
ACROSS PORTIONS OF SOUTH CENTRAL PLAINS DIVING INTO BEST
INSTABILITY AND MOISTURE AXIS. WITH THAT BEING SAID... GIVEN HIGH
PRECIPITABLE WATER VALUES OF 1.5-1.8 INCHES AND DECENT UPPER
DIFFLUENCE WOULD ANTICIPATE STILL GOOD COVERAGE OF SHOWERS/STORMS
ON MONDAY WITH RISK OF LOCALLY HEAVY RAIN. PCPN SHOULD TAPER OFF
WEST TO EAST MONDAY EVENING WITH PASSAGE OF COLD FRONT.

TUE-TUE NIGHT... SLIGHTLY COOLER AND DRIER CONDITIONS APPEAR ON TAP
WITH WEAK SUBSIDENCE IN WAKE OF FRONT.

WED-SAT... PATTERN SET TO RETURN UNSETTLED/ACTIVE WITH SEVERAL
DISTURBANCES POSSIBLY IN QUASI-ZONAL FLOW BEFORE TRANSITION TO
SOUTHWEST FLOW ALOFT LATE IN THE PERIOD AHEAD OF WESTERN CONUS
TROUGH. SHOULD SEE A BIT OF AN UPTICK IN BOTH TEMPS AND HUMIDITY
BY LATE WEEK AND ESPECIALLY NEXT WEEKEND.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 100 PM CDT SUN JUN 22 2014

VFR CONDS THROUGH THIS TAF CYCLE BUT MVFR/BRIEF IFR CONDS IN
THUNDERSTORMS. SCATTERED TO LINES OF THUNDERSTORMS THIS AFTERNOON
THEN MORE THUNDERSTORMS OVERNIGHT INTO MONDAY MORNING. SOUTH WINDS
LESS THAN 10 KNOTS BUT MUCH HIGHER IN THUNDERSTORMS.

&&

.HYDROLOGY...
ISSUED AT 249 AM CDT SUN JUN 22 2014

AREA TRIBUTARY RIVERS MAINLY NORTH OF I-80...AS WELL AS THE
MAINSTEM MISSISSIPPI RIVER WILL CONTINUE TO RISE INTO NEXT WEEK IN
RESPONSE TO RECENT HEAVY RAINFALL. THE POTENTIAL FOR LOCALLY HEAVY
RAINFALL EXISTS NEXT 36-48 HRS...WITH BEST CHANCES FOR PCPN AND
HEAVY RAINFALL LATE TONIGHT AND MONDAY. SOME GOOD NEWS THIS AM IN
THAT WHAT WAS LOOKING LIKE POTENTIAL FOR WIDESPREAD SIGNIFICANT
RAINFALL 1-3+ INCHES NOW MORE LOCALIZED POTENTIAL AS MODELS HAVE
GENERALLY BACKED OFF TO A WEAKER STORM SYSTEM IMPACTING THE AREA.
WOULD LIKE TO STRESS THAT WHILE THIS IS THE CASE THIS AM... THIS
IS FAR FROM CERTAIN AND COULD CHANGE AS MODELS CONTINUALLY
DIVERGING... THUS CAUTIOUS OPTIMISM THAT HIGHER QPF AMOUNTS MORE
LOCALIZED AND NOT AS WIDESPREAD. RIVER SITES THAT ARE CURRENTLY
UNDER A WARNING ARE FORECAST TO SEE MINOR TO MODERATE
FLOODING...WITH THE EXCEPTION OF THE MISSISSIPPI RIVER AT
BURLINGTON...WHERE MAJOR FLOODING IS FORECAST. HOWEVER...SHOULD
A HEAVY SOAKING RAIN OF 1 TO 3+ INCHES OCCUR OVER ANY RIVER BASINS
NEXT COUPLE OF DAYS...THEN RENEWED RISES AND HIGHER CREST LEVELS
WOULD BE LIKELY. THOSE WITH INTERESTS ON AREA RIVERS OR WHO
WOULD BE IMPACTED BY HIGH WATER LEVELS SHOULD PAY VERY CLOSE ATTENTION
NEXT COUPLE OF DAYS.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

UPDATE...HAASE
SYNOPSIS...DMD
SHORT TERM...DMD
LONG TERM...05
AVIATION...HAASE
HYDROLOGY...05
Hazardous weather outlook, Jun 22, 10:40 AM CST, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1140 AM CDT SUN JUN 22 2014

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-231645-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
1140 AM CDT SUN JUN 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THE ENTIRE
OUTLOOK AREA THIS AFTERNOON INTO EARLY THIS EVENING. THUNDERSTORMS
ARE EXPECTED TO INCREASE IN INTENSITY AND COVERAGE THIS AFTERNOON
WITH DAMAGING WINDS OF 60 TO 70 MPH. ISOLATED LARGE HAIL IS ALSO
EXPECTED. THUNDERSTORMS SHOULD BECOME MORE WIDESPREAD TONIGHT.
RAINFALL WILL BE HEAVY AT TIMES AND MAY CAUSE ISOLATED FLOODING
CONCERNS...PARTICULARLY IN AREAS THAT RECEIVED SEVERAL INCHES OF
RAIN IN THE LAST WEEK.

AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST
FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE LIKELY OVER THE OUTLOOK AREA MONDAY INTO MONDAY
EVENING. THE MAIN RISK WILL BE HEAVY RAINFALL AND FLASH FLOODING
ESPECIALLY IN AREAS WHERE THE GROUND IS SATURATED FROM RECENT HEAVY
RAIN.

THUNDERSTORM CHANCES WILL RETURN FOR THE LATTER HALF OF THE WEEK
INTO NEXT WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON ACROSS THE ENTIRE
OUTLOOK AREA.

HAASE

In the hours before

Local storm report, Jun 22, 10:57 AM CST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1157 AM CDT SUN JUN 22 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1141 AM     HAIL             S VICTOR                41.73N 92.29W
06/22/2014  E0.75 INCH       IOWA               IA   EMERGENCY MNGR

            DIME TO PENNIES.

&&

GROSS
Local storm report, Jun 22, 11:16 AM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1216 PM CDT SUN JUN 22 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1209 PM     HAIL             NORTH ENGLISH           41.52N 92.08W
06/22/2014  M0.25 INCH       IOWA               IA   EMERGENCY MNGR

&&

GROSS
Local storm report, Jun 22, 11:25 AM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1225 PM CDT SUN JUN 22 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 PM     HEAVY RAIN       6 NE VAN HORNE          42.08N 92.03W
06/22/2014  M2.40 INCH       BENTON             IA   TRAINED SPOTTER

            TOTAL SO FAR.

&&
Local storm report, Jun 22, 11:54 AM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1254 PM CDT SUN JUN 22 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1254 PM     HEAVY RAIN       2 SSE BURLINGTON        40.79N 91.11W
06/22/2014  M1.13 INCH       DES MOINES         IA   TRAINED SPOTTER

            RAIN FELL IN 30 MINUTES.

&&

GROSS
Local storm report, Jun 22, 11:56 AM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1256 PM CDT SUN JUN 22 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 PM     HEAVY RAIN       3 SSW BURLINGTON        40.77N 91.14W
06/22/2014  M0.75 INCH       DES MOINES         IA   TRAINED SPOTTER

            20 MINUTE RAINFALL. WIND GUSTS TO 50 MPH. SOME FLOODED
            YARDS 4 INCHES DEEP. ROADWAY HAS ABOUT 3 INCHES FLOWING
            DOWN IT. EXPECTED TO RECEED QUICKLY. BEGAN ABOUT 1220 PM.
            ENDED AROUND 1240 PM.

&&
Special weather statement, Jun 22, 12:09 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
109 PM CDT SUN JUN 22 2014

IAZ042-053-054-065>068-078-088-089-ILZ001-007-009-015-016-024>026-
034-035-222100-
DUBUQUE-JONES-JACKSON-CEDAR-CLINTON-MUSCATINE-SCOTT-LOUISA-
HENRY IA-DES MOINES-JO DAVIESS-CARROLL-WHITESIDE-ROCK ISLAND-
HENRY IL-MERCER-HENDERSON-WARREN-HANCOCK-MCDONOUGH-
INCLUDING THE CITIES OF...DUBUQUE...ANAMOSA...MAQUOKETA...
TIPTON...CLINTON...MUSCATINE...BETTENDORF...DAVENPORT...WAPELLO...
MOUNT PLEASANT...BURLINGTON...GALENA...MOUNT CARROLL...STERLING...
ROCK FALLS...MOLINE...ROCK ISLAND...KEWANEE...ALEDO...OQUAWKA...
MONMOUTH...CARTHAGE...MACOMB
109 PM CDT SUN JUN 22 2014

...THUNDERSTORMS...SOME STRONG TO POSSIBLY SEVERE THROUGH 4 PM...

A BROKEN LINE OF THUNDERSTORMS AT 1:05 PM EXTENDS FROM NEAR MANCHESTER
TO WASHINGTON TO NEAR BURLINGTON IOWA AND WAS MOVING EAST AT 25 TO 30
MPH. THIS LINE WILL CONTINUE TO MOVE EAST NORTHEAST WITH HAIL UP TO
A DIME AND GUSTY STRAIGHT LINE WINDS OF 40 TO LOCALLY NEAR 60 MPH POSSIBLE
IN THE STRONGEST STORMS.

TORRENTIALLY HEAVY RAIN FALL RATES OF OVER 2 INCHES AN HOUR MAY OCCUR
POSSIBLE WITH MANY LOCATIONS PICKING UP A HALF INCH TO LOCALLY WELL
OVER 1 INCH OF RAIN. THIS WILL PRODUCE PONDING OF WATER IN MANY LOW
LYING LOCATIONS WITH HEAVIER RAIN FALL TOTALS.

NICHOLS

The radar

The Quad Cities radar (KDVN), 185 km away, was scanning. The volume nearest the first event began at 18:25 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Scotland

When
June 22, 12:27 PM CST
Where
Scotland County, 0.69 mi S of Memphis
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.460, -92.170

A trained spotter reported penny size hail.

Thunderstorm Wind, Clark

When
June 22, 3:55 PM CST
Where
Clark County, 0.87 mi NW of Kahoka
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.430, -91.730

A trained spotter reported 1 to 2 inch tree limbs down.

Thunderstorm Wind, Clark

When
June 22, 4:05 PM CST
Where
Clark County, Kahoka
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.420, -91.720

Law enforcement reported tree limbs down and a branch went flying through the roof of a trailer home.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2014Every state in 2014This day in weather historyWarnings in Missouri, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 525022, 525023, 525024.